Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Can I take Qlaira birth control pills instead of Loestrin ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
I am looking for information about Qlaira birth control pills. I was previously on Loestrin Fe 1/20 for several years with no problems at all. Then I had high/erratic blood pressure readings for several months. I had never had a problem with high blood pressure, am very fit, eat healthy, get lots of exercise, not overweight. I did have quite a bit of stress for a year or so before the blood pressure issues, so I am not sure if that contributed to the problem, but I was switched to the Ortho Micronor pill and the blood pressure issue did go away (there was also some reduction in stress, but the pill change must have had some effect because the blood pressure went down right after that and has been fine each time I have checked it). However, the micronor has not been a very good switch for me at all -- very heavy/unpredicatable bleeding, long periods (last one was 3 weeks, much of it heavy). The heavy periods is an added concern for me (aside from the nuisance!) because I previously had a serious case of autoimmune hemolytic anemia (as a child) and had my spleen removed, so the blood loss and possibility of anemia is a little more concerning to me than it might be to some. (Another reason that the Loestrin - with the low dose Fe component - was a good choice for me). With the autoimmune history, I am susceptible to Lupus or other autoimmune issues, but I am diligent about staying healthy and having a strong immune system and have been able to do so very well without aid of medications. I am 47 years old, so the symptoms may also be exacerbated by menopausal or perimenopausal conditions, but i have read about many people of varying ages having these same problems with micronor. question is, would the Qlaira pill be an option for me (which might balance out hormones again and be more along the lines of what the Loestrin did)...or would it be safe or advisable to try the Loestrin again,and monitor blood pressure? I took it with such ease for several years so I hated to "lose" it. OR...would taking a estrogen supplement while taking Micronor be acceptable or advisable? Thank you for any information!
Posted Sat, 14 Apr 2012 in Birth Control
Answered by Dr. Kiran Kumar 1 hour later

First let me just go what these medications contain.

1. 'Loestrin Fe' contains a combination of Low dose Ethinyl Estradiol (Estrogen) and Norethindone (Progesterone)
2. 'Ortho Micronor' is progesterone only pill and contains low dose of Norethindrone. It does not contain the estrogen component.
3. 'Qlaira' is marketed as natural anti-coagulant. In this context, it contains a combination of estradiol valerate (which is same as out human body estrogen) and Dienogest (a synthetic progesterone)

The majority of side effects due to the contraceptive pills is due to estrogen component. Therefore, most of the commercially available OCPs contain low dose of estrogen.

When you take progesterone only pills i.e Ortho Micronor, there is more tendency for heavy and prolonged periods. Since you already have history of autoimmune hemolytic anemia, you must avoid such situations where you have heavy periods.

Now your elevated blood pressure was most likely elevated due to side effect of the earlier medication (Loestrin Fe). However, if it a mild elevation, ths could be managed with appropriate medications.
Biochemically, Qlaira and Loestrin would be similar and chances of hypertension would be lees with Qlaira as it contains the natural estrogen.

So according to me, the preferred option for you is to go with Qlaira as its a safer alternative to Loestrin.
Second option will be to restart Loestin Fe and monitor BP. If Blood pressure becomes elevated, you can take medications to bring it under control instead of stopping Loestrin.

Adding Estrogen to Micronor will not be a good idea. The pill burden will increase. Also the appropriate dosage will not be available.

Hope this answers your query. Please get back if you need any further information


Dr Kiran
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor